Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 70, NWS Melbourne, FL

June 19, 1998Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 19, 1998, 5:08 PM EDT for Orange County, Florida. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 19, 1998, 5:08 PM EDT (21:08 UTC)
Expired
Jun 19, 1998, 5:40 PM EDT
In force
32 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Orange County, FL

The radar

The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 5:10 PM EDTThunderstorm Wind 50Bithlo, FLThunderstorm winds blew down small trees in the Bithlo area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1998-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1998-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1631 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 192108 RRA
SVRMLB
FLC095-192140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
508 PM EDT FRI JUN 19 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     EASTERN ORANGE COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 540 PM EDT

* AT 503 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BITHLO.  MOVEMENT WAS SOUTHWEST 5 MPH..

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    UNIVERSITY PARK AT 515 PM

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGE`NCY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:00 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 19, 2:00 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
200 PM EDT FRI JUN 19 1998

ANOTHER DAY...ANOTHER RECORD. 99F AT MLB PRIOR TO THE EAST COAST
SEA-BREEZE PASSAGE.

CURRENTLY...STILL HAZE AND SMOKE ACROSS NORTHERN THIRD OF FLORIDA.
15Z XMR RAOB HAD MORE REALISTIC PWAT OF 1.5 TO 1.6...ABOUT WHERE IT
WAS. CURRENTLY...WEST COAST BREEZE MORE ACTIVE THAN YESTERDAY WITH
STRONG STORMS APPROACHING SUMTER COUNTY FROM THE WEST. NOTHING AT ALL
ALONG THE EAST COAST BREEZE. ALSO...THE 15KT NORTHEAST STEERING FLOW
HAS WEAKENED AND BECOME NORTHERLY. WARNINGS STARTING TO BE ISSUED FOR
TBW COUNTIES...SO COULD BE AN INTERESTING EVENING OVER THE INTERIOR
WITH SEA BREEZE MERGER LIKELY. STRONG STORMS DEFINITELY A THREAT.

SHORT RANGE MODELS CONTINUE THE WESTERLIES OVER NORTHERN HALF/
TWO-THIRDS OF THE STATE THROUGH 48 HOURS. AGAIN...THE ETA/NGM SHOW
DIFFERENCES IN AMOUNTS OF AIR MASS MOISTENING WITH THE ETA BIAS (SEEN
3 TIMES DURING THIS HEAT WAVE) OF OVERDOING MOISTURE/CONVERGENCE TO
THE SOUTH OF THE SURFACE TROUGH MOVING OFFSHORE CAROLINAS/GEORGIA.
ETA ALSO BUILDS 700MB HEIGHTS STRONGLY OVER THE SOUTHEAST...WHILE
NGM...WHICH HAS BEEN DOING BETTER AS OF LATE...KEEPS A RATHER WEAK
AND FLAT RIDGE AXIS JUST TO OUR SOUTH. PERSISTENCE FORECAST WITH
PERHAPS A 30/40 POP NEEDED BY SUNDAY. WILL STILL NEED SOME U90S
MENTIONED FOR BREVARD/VOLUSIA GIVEN FWC LOW TEMP BIAS.

250MB HEIGHT PROG SHOWS MRF STILL INSISTENT ON RETROGRADING THE TUTT
AXIS WESTWARD INTO THE GOMEX BY H72...PUTTING ECFL IN STRONGLY
DIFLUENT UPPER PATTERN MONDAY. IT DOES BACK OFF ON THE RESPONSE AT
500MB AS WELL AS MOISTURE RETURN...AND THUS MUST BE VIEWED WITH
CAUTION.

CRISTALDI

In the hours before

Special weather statement, Jun 19, 11:15 AM EDT, 5 hours 53 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-191630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1115 AM EDT FRI JUN 19 1998

...CHANCE FOR AFTERNOON LIGHTNING STORMS ALONG AND WEST OF I-95...
...NEAR RECORD TEMPERATURES WITH HEAT INDICES 105 TO 110 DEGREES...
...EXTREME FIRE DANGER CONTINUES ACROSS EAST CENTRAL FLORIDA...

A RIDGE OF HIGH PRESSURE FROM THE ATLANTIC ACROSS THE SOUTH CENTRAL
PENINSULA WILL REMAIN IN PLACE TODAY.  THIS WILL MAINTAIN WESTERLY
LOW LEVEL WINDS ACROSS THE AREA...HOWEVER THE PRESSURE GRADIENT WILL
BE LIGHT ENOUGH TO ALLOW A SEA BREEZE TO MOVE WELL INLAND ONCE AGAIN.
A FEW LIGHTNING STORMS ARE EXPECTED ALONG THE SEA BREEZE BOUNDARY BY
EARLY AFTERNOON...MAINLY NEAR AND WEST OF INTERSTATE 95. THE GREATEST
COVERAGE AND STRONGEST STORMS SHOULD BE OVER INTERIOR SECTIONS FROM
NEAR THE VOLUSIA/LAKE COUNTY BORDER...ACROSS METRO ORLANDO TO LAKE
OKEECHOBEE DURING THE LATE AFTERNOON OR EARLY EVENING WHEN THE EAST
AND WEST COAST SEA BREEZES INTERACT.

STORMS WILL PRODUCE FREQUENT TO POSSIBLY EXCESSIVE CLOUD TO GROUND
LIGHTNING...HEAVY DOWNPOURS AND STRONG GUSTY WINDS.  IF A STORM
APPROACHES...MOVE INSIDE TO A SAFE LOCATION BEFORE IT REACHES YOU.

MOST LOCATIONS WILL ONCE AGAIN CLIMB INTO THE UPPER 90S WITH MAXIMUM
HEAT INDEX READINGS NEAR 110.  SLIGHT RELIEF FROM THE HEAT WILL OCCUR
ALONG THE COAST AS THE SEA BREEZE DEVELOPS. HOWEVER...THE COMBINATION
OF HEAT AND HUMIDITY WILL STILL MAKE IT FEEL LIKE 100 TO 105.  IF YOU
MUST BE OUTDOORS...DRINK PLENTY OF WATER AND AVOID PROLONGED
STRENUOUS ACTIVITY.

THOUGH SOME AREAS RECEIVED BENEFICIAL RAINFALL ON THURSDAY...MUCH OF
EAST CENTRAL FLORIDA REMAINS VERY DRY AND PRONE TO WILD FIRES.  BE
EXTREMELY CAREFUL WITH ALL FIRE SOURCES.  THOSE WHO LIVE NEAR WOODED
AREAS SHOULD BE PREPARED TO EVACUATE IF SMOKE IS OBSERVED.

CRISTALDI
Special weather statement, Jun 19, 11:15 AM EDT, 5 hours 53 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-191630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1115 AM EDT FRI JUN 19 1998

...CHANCE FOR AFTERNOON LIGHTNING STORMS ALONG AND WEST OF I-95...
...NEAR RECORD TEMPERATURES WITH HEAT INDICES 105 TO 110 DEGREES...
...EXTREME FIRE DANGER CONTINUES ACROSS EAST CENTRAL FLORIDA...

A RIDGE OF HIGH PRESSURE FROM THE ATLANTIC ACROSS THE SOUTH CENTRAL
PENINSULA WILL REMAIN IN PLACE TODAY.  THIS WILL MAINTAIN WESTERLY
LOW LEVEL WINDS ACROSS THE AREA...HOWEVER THE PRESSURE GRADIENT WILL
BE LIGHT ENOUGH TO ALLOW A SEA BREEZE TO MOVE WELL INLAND ONCE AGAIN.
A FEW LIGHTNING STORMS ARE EXPECTED ALONG THE SEA BREEZE BOUNDARY BY
EARLY AFTERNOON...MAINLY NEAR AND WEST OF INTERSTATE 95. THE GREATEST
COVERAGE AND STRONGEST STORMS SHOULD BE OVER INTERIOR SECTIONS FROM
NEAR THE VOLUSIA/LAKE COUNTY BORDER...ACROSS METRO ORLANDO TO LAKE
OKEECHOBEE DURING THE LATE AFTERNOON OR EARLY EVENING WHEN THE EAST
AND WEST COAST SEA BREEZES INTERACT.

STORMS WILL PRODUCE FREQUENT TO POSSIBLY EXCESSIVE CLOUD TO GROUND
LIGHTNING...HEAVY DOWNPOURS AND STRONG GUSTY WINDS.  IF A STORM
APPROACHES...MOVE INSIDE TO A SAFE LOCATION BEFORE IT REACHES YOU.

MOST LOCATIONS WILL ONCE AGAIN CLIMB INTO THE UPPER 90S WITH MAXIMUM
HEAT INDEX READINGS NEAR 110.  SLIGHT RELIEF FROM THE HEAT WILL OCCUR
ALONG THE COAST AS THE SEA BREEZE DEVELOPS. HOWEVER...THE COMBINATION
OF HEAT AND HUMIDITY WILL STILL MAKE IT FEEL LIKE 100 TO 105.  IF YOU
MUST BE OUTDOORS...DRINK PLENTY OF WATER AND AVOID PROLONGED
STRENUOUS ACTIVITY.

THOUGH SOME AREAS RECEIVED BENEFICIAL RAINFALL ON THURSDAY...MUCH OF
EAST CENTRAL FLORIDA REMAINS VERY DRY AND PRONE TO WILD FIRES.  BE
EXTREMELY CAREFUL WITH ALL FIRE SOURCES.  THOSE WHO LIVE NEAR WOODED
AREAS SHOULD BE PREPARED TO EVACUATE IF SMOKE IS OBSERVED.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:02 PM EDTSevere Thunderstorm WarningMLBLake63 min
Jun 19, 5:01 PM EDTSevere Thunderstorm WarningMLBSeminole64 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.